close
Choose your channels

Shocking: Woman's blood turns blue after doing this

Saturday, September 21, 2019 • Tamil Comments

A 25-year-old woman from Rhode Island checked into an emergency room after her blood turned “blue.” She reportedly told that doctors she was feeling weak and blue, in the literal sense. By the time she reached the hospital, her nails had turned blue and when the doctors took a sample of her blood, it was, in fact, blue in colour, much to their shock.

The woman had taken topical medication for her tooth ache the previous night, an anesthetic called benzocaine, which apparently caused the condition called methemoglobinemia. It essentially suffocates the body tissues and can cause serious damage if the oxygen level dropped less than 70 percent.

The medication can have an unusual and potentially dangerous side effect: Benzocaine can cause iron in the blood to give up electrons, change form and no longer bind properly to oxygen. The body relies on sturdy bonds between iron and oxygen to move the life-sustaining element through the body. Without adequate oxygen, normally red blood can turn blue, and the skin and nails soon follow, according to a report.

The woman has been discharged from the hospital after overnight observation. She was given an antidote called methylene blue, after which she felt much better. It has generally been advised by doctors to not use unprescribed medication as the unknown side effects can sometimes even be fatal.
 

Get Breaking News Alerts From IndiaGlitz